Mental Health

Is It Safe To Stop Taking Lexapro And Prozac? Antidepressant Withdrawal, Brain Zaps, And Other Things To Consider

Knowing whether to stop taking a medication can be tricky: Will all the old problems and symptoms return once it has left your body? Are there any side effects to stopping? Is a full stop safe or does the dosage need to be reduced slowly? If that medication is an antidepressant like Lexapro, here’s what you need to know.

Medications like Lexapro, fluoxetine, Prozac, Paxil or Zoloft are used to treat depression and anxiety and are part of a class of antidepressant drugs called selective serotonin reuptake inhibitors (SSRIs). While doctors don’t have a complete view of the mechanisms in the brain behind depression and its treatment, this class of drug increases the amount of the chemical serotonin.

Although increasing serotonin could help improve mental health in people with depression or generalized anxiety disorder, too much of it can be harmful. Serotonin syndrome can occur when levels are too high, which can lead to chills and fever, diarrhea, seizures and muscle rigidity, according to the Mayo Clinic. The more severe cases can be fatal if left untreated.

For those taking SSRIs and on a safe level of increased serotonin, the first step to stopping the medication is talking to the prescribing doctor for advice on whether it is the right choice. If it is, the doctor likely will recommend that the patient be weaned slowly off the medication, as stopping suddenly could have serious side effects.

According to the U.S. National Library of Medicine, people who suddenly stop an SSRI like Lexapro, which is also known as escitalopram, could go into withdrawal. Symptoms of this antidepressant discontinuation syndrome include “mood changes, irritability, agitation, dizziness, numbness or tingling in the hands or feet, anxiety, confusion, headache, tiredness, and difficulty falling asleep or staying asleep,” and they could last for days.

forest-1366345_1920 Dizziness is a common symptom when someone suddenly stops taking an antidepressant. Image courtesy of Pixabay, public domain

Harvard Medical School also lists ringing in the ears and “brain zaps,” which are a “feeling that resembles an electric shock to your head.”

Because some elements of the withdrawal could look like anxiety or depression, Harvard explains, it can seem like a patient is relapsing. The way to tell the difference is in the physical symptoms like dizziness, how quickly they arise and how quickly a dose of the antidepressant makes the symptoms go away.

The medical school recommends staying in touch with the prescribing doctor through the process, and says mild discontinuation symptoms could be treated with “a short course of a non-antidepressant medication such as an antihistamine, anti-anxiety medication, or sleeping aid,” but more severe side effects would call for the patient to go back on the antidepressant and taper the dose slowly and safely.

Loading...